Journal d'Analyse Mathématique

, Volume 103, Issue 1, pp 331–375

Subsets of rectifiable curves in Hilbert space-the analyst’s TSP


DOI: 10.1007/s11854-008-0011-y

Cite this article as:
Schul, R. J Anal Math (2007) 103: 331. doi:10.1007/s11854-008-0011-y


We study one dimensional sets (Hausdorff dimension) lying in a Hilbert space. The aim is to classify subsets of Hilbert spaces that are contained in a connected set of finite Hausdorff length. We do so by extending and improving results of Peter Jones and Kate Okikiolu for sets in ℝd. Their results formed the basis of quantitative rectifiability in ℝd. We prove a quantitative version of the following statement: a connected set of finite Hausdorff length (or a subset of one), is characterized by the fact that inside balls at most scales aroundmost points of the set, the set lies close to a straight line segment (which depends on the ball). This is done via a quantity, similar to the one introduced in [Jon90], which is a geometric analogue of the Square function. This allows us to conclude that for a given set K, the ℓ2 norm of this quantity (which is a function of K) has size comparable to a shortest (Hausdorff length) connected set containing K. In particular, our results imply that, with a correct reformulation of the theorems, the estimates in [Jon90, Oki92] are independent of the ambient dimension.

Copyright information

© The Hebrew University of Jerusalem 2007

Authors and Affiliations

  1. 1.Mathematics DepartmentUCLALos Angeles